Titration without the crash: pacing your first eight weeks
The first eight weeks of a GLP-1 protocol decide more than most members expect. Move too fast and nausea makes food aversive rather than manageable. Move with your body, and those early weeks quietly build the habits that carry you through the rest of the program.
This is how we think about pacing, and what you can do on your side to make the start feel steady instead of rough.
Why we start low
GLP-1 medications slow how quickly your stomach empties and turn down the volume on hunger signals. That is exactly what makes them work, and it is also why the first doses can feel unfamiliar. Starting at a low dose gives your digestive system time to adjust before the effect gets stronger.
Your clinician raises the dose in steps, usually about every four weeks, and only when you are tolerating the current one well. There is no prize for reaching a higher dose sooner. Plenty of members see steady progress on a lower dose for longer than they expected.
What the first weeks usually feel like
Most people notice reduced appetite within the first couple of weeks. Common early side effects include:
- Mild nausea, especially after larger or richer meals
- Feeling full sooner than usual
- Changes in bowel habits, either constipation or looser stools
- Occasional tiredness or a mild headache
For most members these ease as the body adjusts, and they often flare briefly for a few days after each dose increase before settling again.
Small habits that make a big difference
Eat smaller, slower meals. Your stomach now signals fullness earlier. Use a smaller plate, put your fork down between bites and stop at comfortably satisfied, not full.
Lead with protein. Start meals with protein such as eggs, yogurt, fish, chicken, tofu or beans. It helps protect muscle while you lose weight and tends to sit better than heavy carbohydrate or fried food.
Go easy on grease and sugar. Very fatty, fried or sugary meals are the most common nausea triggers in the early weeks.
Drink steadily through the day. Smaller appetite often means less fluid from food. Sip water regularly rather than drinking large amounts with meals.
Keep moving. A short walk after eating can ease fullness and supports the results you are working toward.
When a dose increase is not the right move
A planned step up is a plan, not a rule. Tell your care team before your next increase if:
- Nausea is still affecting what or how much you can eat
- You are regularly skipping meals because food feels unappealing
- Side effects from the last increase have not settled yet
Staying on your current dose for another cycle is a normal, common adjustment. That is what titration is for.
When to contact us right away
Message your care team promptly, or seek urgent care, if you experience:
- Severe or persistent pain in your abdomen, especially if it spreads to your back
- Vomiting that will not stop, or being unable to keep fluids down
- Signs of dehydration such as dizziness, very dark urine or passing very little urine
- Yellowing of the skin or eyes
- Any symptom that feels serious or worries you
The goal of the first eight weeks
The aim is not the fastest possible start. It is finishing week eight on a dose you tolerate well, eating in a way you can sustain, and knowing how your body responds. Members who get there tend to keep their momentum for months, not weeks.
Your clinician reviews your progress every cycle and adjusts with you. If something feels off at any point, send a message in your care thread. That is what it is there for.
This article is for general education and is not a substitute for advice from your own clinician. Always follow the dosing plan your provider sets for you.